Alert archive / Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 85, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2023, 1:15 AM EDT for Alleghany County, Bath County, City of Covington, Virginia; Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2023, 1:15 AM EDT (05:15 UTC)
- Expired
- Jul 3, 2023, 2:00 AM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 620 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:45 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 2, 7:45 PM EDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 745 PM EDT Sun Jul 2 2023 .SYNOPSIS... A cold front will move through our area Monday bringing scattered thunderstorms, some containing heavy rain and damaging winds. The threat for storms diminishes for the 4th of July, but very warm and humid conditions will trigger widely scattered storms Wednesday and Thursday with a better chance for storms Friday thanks to a cold front moving into our region. && .NEAR TERM /THROUGH MONDAY/... As of 730 PM EDT Sunday... Watching a couple areas for potential severe thunderstorms this evening. Overall the environment continues to support strong to severe storms for several more hours. First area of focus is a higher zone of MLCAPE from North Carolina into southern Virginia and southeast West Virginia. Shear has also increased over the area this evening with effective shear now in the 40-45kt range. Strong instability and modest shear should continue to support the threat of organized convection for at least a few hours beyond sunset for the North Carolina counties and southern Virginia. This is where Severe Thunderstorm Watch #437 is in effect until midnight. Next area of concern will be for a line of storms currently over eastern Kentucky and southern West Virginia. These will continue to progress eastward this evening and could reach portions of the western CWA by 9PM. Biggest uncertainty with this line of storms is if it hold its intensity, but with a decent parameter space ahead of it, thinking it should at least make a run at portions of far western Virginia before eventually weakening. Storms should be on a weakening trend by midnight with only isolated showers and storms overnight. May have a few areas of fog development, but with cloud cover, likely not widespread fog tonight. As of 215 PM EDT Sunday... Severe storms possible again Monday... An outflow boundary from decaying convection that entered our area from the west this morning has triggered a line of thunderstorms across the VA southside and northern NC piedmont. With SBCAPES in excess of 2000 j/kg and DCAPES over 1000 j/kg, would expect these storms to produce damaging winds as the advance east into a more unstable environment. After this first round of storms exits, weak low level convergence in the mountains may trigger isolated showers and storms this evening before a more organized cluster of storms forming across the Ohio Valley early this afternoon, enters our area this evening. As a result, kept higher pops in the southeast through 21Z, with a slight lowering until 00z before increasing POPs from 00Z to 06Z. For Monday, a cold front associated with a passing weakening upper level wave will move through during the afternoon. As this front interacts with PWAT values near 2 inches and forecast MUCAPES of 1500+ j/kg, should spawn a line of thunderstorms, some severe, mainly east of the Blue Ridge where instability will be highest. With compressional warming ahead of the cold front, temperatures Monday should be warmer than today, as shown by the NBM. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 1245 PM EDT Sunday... Coverage of showers and storms will be less as weak high pressure briefly builds into the area... A upper level trough and weak surface cold front are still expected to move east across the eastern portions of the area Monday evening. This front is expected to continue on its eastward path, with weak high pressure arriving by Tuesday night. The result of this series of events will be chances of evening showers and storms on Monday primarily across eastern sections of the area, with decreasing coverage through the night. On Tuesday, July 4, as an average across the region, this day is still looking to be the least active in terms of shower and storm potential through the week. While we still are forecasting isolated scattered showers and storms, they will be primarily driven by daytime heating, weak orographical convergence, and outflow boundary interactions, and continue into the evening not much past sunset. On Wednesday, the story does not change too much. By the late afternoon, the center of the surface high will be centered across the far eastern section of the forecast area. This will yield a weak southeast flow across the Foothills and crest of the Blue Ridge region. This weak upslope, convergent flow, combined with daytime heating, should yield greater coverage as compared to Tuesday, but still primarily in the isolated to scattered coverage range. Temperatures during this portion of the forecast will average around five degrees above normal for this time of year. Confidence in the above weather scenario is moderate. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 1220 PM EDT Sunday... A cold front will move into the region and stall during this portion of the forecast... After a bit of a slow down in the amount of showers and storms across the region during the middle of the week, the quantity will be increasing by the latter half of the week, heading into next weekend. The culprit is expected to be a cold front that moves into the region on Friday, and then stalls and remain as a focus for additional convection into the weekend. In addition to the proximity of the front, a shortwave trough is expected to cross the region on Sunday, only adding to the list of potential lifting mechanisms. As little overall change is expected in the synoptic pattern, looking for a continuation of humid conditions and temperatures averaging around five degrees above normal for this time of year. Confidence in the above portion of the forecast is moderate. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... As of 740 PM EDT Sunday... Additional thunderstorms developing over West Virginia are expected to sweep into our area this evening and early tonight, so kept VCTS at all TAF sites until 06Z when most of the convection is expected end. Best chance of any impacts from this line of storms will be from BLF to LWB. Another area of storms have developed along the southern Blue Ridge and these will slowly drift east for the next few hours. Thinking most storms from this area will miss the TAF terminals, but still keeping VCTS mentioned. Early Monday morning, areas of fog are possible in the valleys, including KLWB and KBCB where visibilities may fall to MVFR to IFR levels. Any fog should erode by 13-14Z allowing for VFR conditions to prevail at all TAF sites tomorrow morning. Gusty west winds will be possible tomorrow, gusting into the 20kt range. EXTENDED AVIATION OUTLOOK... The opportunity for TSRA continues into Monday afternoon and evening, especially east of the Blue Ridge. Widely scattered MVFR thunderstorms are possible each afternoon and evening from Wednesday through Friday, especially in the mountains. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...BMG/PH SHORT TERM...DS LONG TERM...DS AVIATION...BMG/PH
Hazardous weather outlook, Jul 2, 11:35 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1135 PM EDT Sun Jul 2 2023 NCZ001-002-018-VAZ007-009>020-022>024-033>035-WVZ042>044-507-508- 031045- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1135 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a slight risk of severe thunderstorms tonight. The primary threat is damaging wind, with a secondary threat of large hail. Intense rainfall rates may result in localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003>005-019-020-VAZ032-043>047-031045- Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Henry-Pittsylvania- Campbell-Appomattox-Buckingham- 1135 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and southwest Virginia. .DAY ONE...Tonight. There is a slight risk of severe thunderstorms tonight. The primary threat is damaging wind, with a secondary threat of large hail. Intense rainfall rates may result in localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk of severe thunderstorms Monday. The primary threat is damaging wind, with a secondary threat of large hail. Intense rainfall rates may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ006-VAZ058-059-031045- Caswell-Halifax-Charlotte- 1135 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Tonight. There is a slight risk of severe thunderstorms tonight. The primary threat is damaging wind, with a secondary threat of large hail. Intense rainfall rates may result in localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk of severe thunderstorms Monday. The primary threat is damaging wind, with a secondary threat of large hail. Intense rainfall rates may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 2, 9:52 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
952 PM EDT Sun Jul 2 2023
NCZ004-005-VAZ032-043-030215-
Stokes NC-Rockingham NC-Henry VA-Patrick VA-
952 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of
northeastern Stokes, northwestern Rockingham, southwestern Henry and
southeastern Patrick Counties and the southwestern City of
Martinsville through 1015 PM EDT...
At 951 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Ridge, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Martinsville...
Stoneville...
Danbury...
Spencer...
Sandy Ridge...
Bassett...
and Ridgeway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern North Carolina...and southwestern
Virginia.
&&
LAT...LON 3638 8031 3657 8032 3676 7997 3664 7984
3648 7985
TIME...MOT...LOC 0151Z 246DEG 32KT 3652 8019
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ABSpecial weather statement, Jul 2, 11:09 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1109 PM EDT Sun Jul 2 2023
VAZ024-034-035-030345-
Amherst VA-Bedford VA-Rockbridge VA-
1109 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of
central Rockbridge, north central Bedford and northern Amherst
Counties and the City of Buena Vista through 1145 PM EDT...
At 1109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snowden, or near Glasgow, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buena Vista...
Glasgow...
Forks Of Buffalo...
Clifford...
Big Island...
Cornwall...
and Snowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3788 7915 3786 7915 3781 7917 3781 7914
3778 7911 3778 7908 3777 7907 3772 7907
3770 7903 3770 7899 3768 7898 3768 7897
3766 7896 3749 7943 3763 7955 3794 7923
TIME...MOT...LOC 0309Z 240DEG 41KT 3763 7936
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMGLocal storm report, Jul 2, 11:35 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1135 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Tstm Wnd Dmg South Boston 36.70N 78.90W
07/02/2023 Halifax VA Trained Spotter
Trees and limbs down in South Boston.
&&Special weather statement, Jul 2, 11:40 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1140 PM EDT Sun Jul 2 2023
VAZ035-030415-
Amherst VA-
1140 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of
east central Amherst County through 1215 AM EDT...
At 1140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Falconerville, or near Amherst, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amherst...
Clifford...
Falconerville...
New Glasgow...
Riverville...
and Elon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 7888 3753 7890 3752 7889 3750 7920
3765 7922 3770 7903 3770 7899 3768 7898
3768 7897 3767 7897 3766 7896 3755 7890
3755 7887
TIME...MOT...LOC 0340Z 261DEG 26KT 3758 7912
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jul 3, 12:08 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1208 AM EDT Mon Jul 3 2023
VAZ007-WVZ042>044-507-508-030515-
Tazewell VA-Western Greenbrier WV-Mercer WV-Summers WV-
Eastern Greenbrier WV-Monroe WV-
1208 AM EDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of northern Tazewell,
Greenbrier, Summers, Mercer and Monroe Counties through 115 AM EDT...
At 1208 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bradley to near Boissevain. Movement was
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
Rainelle...
and Alderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3822 8036 3811 8036 3804 8017 3753 8039
3712 8189 3713 8190 3724 8174 3721 8160
3727 8142 3758 8119 3759 8109 3772 8097
3768 8088 3782 8094 3787 8075 3806 8080
3810 8088 3810 8084 3808 8071 3827 8044
TIME...MOT...LOC 0408Z 246DEG 28KT 3789 8127 3729 8143
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSSpecial weather statement, Jul 3, 12:41 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1241 AM EDT Mon Jul 3 2023
VAZ047-030515-
Buckingham VA-
1241 AM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northeastern
Buckingham County through 115 AM EDT...
At 1240 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gold Hill, or 7 miles north of Dillwyn, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dillwyn...
New Canton...
and Gold Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 7825 3755 7831 3753 7845 3768 7854
3774 7840 3773 7836 3772 7834 3771 7831
3771 7830 3769 7826 3769 7824
TIME...MOT...LOC 0440Z 252DEG 25KT 3764 7842
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:52 PM EDT | Special Weather Statement | RNK | Henry | 23 min |
| Jul 2, 11:09 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 36 min |
| Jul 2, 11:40 PM EDT | Special Weather Statement | RNK | Amherst | 35 min |
| Jul 3, 12:04 AM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 32 min |
| Jul 3, 12:41 AM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Jul 3, 1:36 AM EDT | Special Weather Statement | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 54 min |
| Jul 3, 2:03 AM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 57 min |
| Jul 3, 2:09 AM EDT | Special Weather Statement | RNK | Bath | 36 min |
| Jul 3, 1:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 3, 2:24 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Jul 3, 2:34 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 26 min |
| Jul 3, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 64 min |
| Jul 3, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
| Jul 3, 4:50 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Jul 3, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 44 min |
| Jul 3, 7:05 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| Jul 3, 7:11 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 19 min |
| Jul 3, 7:31 PM EDT | Special Weather Statement | RNK | Amherst | 14 min |
| Jul 3, 7:53 PM EDT | Special Weather Statement | RNK | Amherst | 22 min |
| Jul 3, 7:54 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 21 min |
| Jul 2, 9:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 24 min |
| Jul 3, 12:08 AM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Monroe, Summers | 67 min |
| Jul 3, 12:30 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Mercer, Monroe, Summers | 45 min |
| Jul 3, 3:44 PM EDT | Special Weather Statement | RNK | McDowell | 31 min |
| Jul 3, 4:23 PM EDT | Special Weather Statement | RNK | Mercer | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2023Severe Thunderstorm Warnings in West Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.